Hail, Grand
- When
- June 8, 5:43 PM MST
- Where
- Grand County, 0.87 mi SE of Granby Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.070, -105.910
A strong storm system moved across the area the afternoon of the 8th into the morning of the 9th. This system produced severe thunderstorms and high winds, across northeast Colorado, with snow across the mountains, valley areas and higher foothills.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong storm system moved across the area the afternoon of the 8th into the morning of the 9th. This system produced severe thunderstorms and high winds, across northeast Colorado, with snow across the mountains, valley areas and higher foothills. In addition rainfall amounts of 1 to 2 inches occurred across the plains. Storm totals included: 15 inches, 9 miles south-southeast of Gould and 7 miles northwest of Red Feather Lakes; 11 inches near Cameron Pass; with 4 to 10 inches elsewhere. Strong northwest winds developed across the northeast plains on the evening of the 8th into the early morning hours of the 9th, with peak gusts from 58 to 71 mph.
Severe thunderstorms on the evening of the 8th, produced powerful and destructive wind gusts along with nickel to quarter size hail, over portions of northeast Colorado. Peak wind gusts up to 80 mph occurred, with localized gusts from 100 to 113 mph, in and near Akron. The swath of damaging winds extended from central Washington County into Logan County and across western areas of Phillips and Sedgwick counties. Widespread crop and property damage was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 2:30 PM MST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 330 PM MDT Mon Jun 8 2020 .SHORT TERM...(This evening through Tuesday) Issued at 330 PM MDT Mon Jun 8 2020 The stage is setting up for an active evening as surface pressures over southeast Colorado continue to drop and a frontal boundary appears to be setting up over north central Colorado and southeast Wyoming. This cold front is forecast to race down across the plains this evening as an upper trough ejects over the state later tonight. When the cold front gets moving, it is going to be driven by very strong pressure rises, on the order of 15 mb/3 hours around midnight. Strong northerly winds will follow the front and a precipitation shield of moderate intensity will develop over the northeast Colorado plains. Rain on the plains is expected to continue well into Tuesday as the northerly winds gradually diminish. A High Wind Warning will be in effect across the plains tonight and through much of Tuesday. In the mountains, temperatures will be cold enough for moderate snow to fall above 9500 feet. Highway pass levels could see 4 to 8 inches of accumulation, with even higher amounts on peaks. Snow levels could drop down to 7500 feet or so, but with little accumulation below 9000 feet. A Winter Weather Advisory will be in effect for the mountain zones. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM MDT Mon Jun 8 2020 Extended period quiets down after a bumpy weekend and start to the week. Departing upper low crosses Kansas Tuesday night, with much of the forecast area under north to northwest gradient flow. Tail end of 50+ kt 700 mb jet still clipping the northeast corner of Colorado Tuesday night, however stabilizing boundary layer should keep those winds from mixing down to the surface as Tuesday night progresses. Nevertheless have mixed in some higher wind speeds right at 00z Wednesday before things calm down. Wednesday into Thursday a broad flat upper ridge develops over the western US, with dry conditions and a warming trend. Ridge sharpens Friday into Saturday as a trough approaches the west coast. Rising heights aloft and a lee trough develops to create warmer temperatures and strengthening southerly flow on the plains. Temperatures continuing to rise to low to mid 90s in eastern Colorado heading into the weekend. The western US low moves onshore over the Pacific NW Saturday, shifting ridge east and opening Colorado up to south to southwesterly flow with more moisture moving in. Next chances for precip will be late Saturday when a weak wave moves across the state in southwest flow with chances for mountain showers and thunderstorms. Chances for mountain showers/thunderstorm persist Sunday and Monday with terrain forcing and available moisture. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 330 PM MDT Mon Jun 8 2020 Primary aviation impacts this evening are going to be the strong winds that come in behind a cold front, and ceilings dropping to low categories overnight. A wind shift to the north with increasing winds still looks to be arriving at KDEN between 630 PM and 8 PM according to the latest HRRR model. Gusts of 45 to 55 knots will be possible in the hour or two after frontal passage. This may also bring some blowing dust before rain begins falling later in the evening. Gusts in excess of 40 knots could continue through midnight. Rain showers and possibly a few embedded thunderstorms are also expected after the front rolls through. Ceilings may also drop well below 6000 feet AGL through the evening and go down to 1000-1500 feet AGL after midnight. Rain and ceilings in the MVFR range are expected to continue all night. Rising ceilings and an end to precipitation should occur after 9 AM on Tuesday. && .FIRE WEATHER... Issued at 330 PM MDT Mon Jun 8 2020 Breezy conditions continue in Park and Lincoln Counties with humidity levels close enough to justify continuation of the Red Flag Warning for a couple more hours. Cooling temperatures and the arrival of precipitation tonight and Tuesday should ease fire danger concerns, at least for the next few days. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 9 PM this evening to 6 PM MDT Tuesday for COZ046>051. Winter Weather Advisory from 6 PM this evening to noon MDT Tuesday for COZ031-033-034. High Wind Warning from 6 PM this evening to 6 AM MDT Tuesday for COZ038-040-042-043. High Wind Warning from 9 PM this evening to 6 AM MDT Tuesday for COZ039-041-044-045. Red Flag Warning until 9 PM MDT this evening for COZ214-247. && SHORT TERM...Dankers LONG TERM...Hanson AVIATION...Dankers FIRE WEATHER...Dankers
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Mon Jun 8 2020 COZ030>051-091715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Mon Jun 8 2020 ...HIGH FIRE DANGER PARK COUNTY AND SOUTHERN LINCOLN COUNTY... ...HIGH WINDS FOR NORTHEAST COLORADO PLAINS TONIGHT AND TUESDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Warm temperatures and gusty winds will increase the fire danger over Park County and the southern portions of Lincoln County through this afternoon. Burning is not recommended in these areas. This evening, a strong cold front will move over the northeast Colorado plains bringing high winds and then rainfall overnight. Northerly winds gusting up to 50 to 60 mph will be possible from the Wyoming border down to the Palmer Divide through the evening hours. Areas of blowing dust may be encountered as the cold front moves through. Power outages and tree damage will be possible. The rain that develops later in the evening will help to settle the dust picked up by the wind. Mountain areas will also get a taste of Winter overnight with light to moderate snow starting in the evening and continuing overnight. Snow accumulations of 4 to 9 inches will be possible at elevations above 9000 feet. Travelers are urged to slow down as roads could become slushy and slippery. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong northwest winds will continue over the eastern plains of Colorado on Tuesday with gusts up to 60 mph. Showers will end from west to east by midday Tuesday as the strong weather system moves out of the state. Much cooler temperatures are expected on Tuesday with highs only in the 60s over lower elevations. Dry conditions along with a warming trend are expected Wednesday and Thursday and then a slight chance of late day showers and thunderstorms return Friday through the weekend. and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight, however high wind and damage reports will be appreciated.
The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
18 thunderstorm wind, 11 hail, 9 high wind. Local standard time, as filed.
A peak wind gusts to 64 mph was measured near Briggsdale, and 2 miles west of Keenesburg.
Peak wind gusts included 59 mph AT Centennial Airport and 58 mph at Denver International Airport.
Peak wind gusts included 64 mph at Fort Morgan Airport and 58 mph, 2 miles east-northeast of Wiggins.
Peak wind gusts included 64 mph, 5 miles north of Pawnee Pass.
A peak wind gust to 60 mph was measured in Strasburg.
Peak wind gusts included: 64 mph at Akron and 58 mph, 7 miles south-southwest of Burdett.
Peak wind gusts included 60 mph, 5 miles north of Pawnee Pass and 59 mph, 3 miles west-southwest of Sterling.
Peak wind gusts included 71 mph at Limon Airport and 58 mph, 7 miles south-southwest of Hugo.
Strong macroburst winds downed power lines.
A peak wind gust to 60 mph was measured 8 miles south of Holyoke.
Macroburst winds caused widespread damage throughout the city of Akron. Trees were downed and branches were broken on every street. On the south side of town, several metal buildings were stripped of their roofs and siding. Agricultural structures along the tracks were destroyed: a grain bin collapsed and part of a grain elevator structure collapsed on a tractor trailer parked beneath. The Akron fairgrounds sustained roof damage, and a historic Ferris wheel was folded over. Damage was in the EF0-EF1 range with estimated 80-100 mph wind.
A USDA Agricultural Research Station meteorological tower measured a wind gust of 0.54 m/s, or 113 mph, from the west. Pine trees nearby were snapped and blown on to County Road GG immediately north of US 34.
A radio repeater was folded in half.
Macroburst winds destroyed several outbuildings and downed numerous power poles.
Macroburst winds detached a carport from a house.
Macroburst winds downed numerous power lines and damaged several buildings.
Macroburst winds downed power lines and damaged several buildings.
Macroburst winds blew a tractor trailer on its side and caused extensive tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890446, 890517, 907306, 907312, 907310, 890518, 907308, 907313, 890449, 907309, 890450, 907305, 890451, 890452, 890453, 907311, 890454, 890455, 890458, 890739, 890462, 890467, 890519, 890520, 907314, 890468, 890521, 890522, 905995, 890469, 890471, 890479, 890489, 890524, 890490, 890496, 890513, 890527.